Vol. 58, No. 2, 1975

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 329: 1  2
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Branched immersions between 2-manifolds of higher topological type

John D. Elwin and Donald R. Short

Vol. 58 (1975), No. 2, 361–370

In this paper, branched immersions between compact orientable 2-manifolds are considered. Branched immersions are smooth maps whose only singularities are branch points, i.e., points of the domain where the map is locally topologically equivalent to z zr(r = 2,3,). Originally these maps were studied in connection with Douglas’ solution to Plateau’s problem.

The maps considered here are required to satisfy natural boundary hypothesis which have been motivated by minimal surface studles. The main result completely decides the existence question for a branched immersion between compact orientable 2-manifolds with or without boundary.

Mathematical Subject Classification 2000
Primary: 53A10
Received: 12 June 1974
Revised: 27 August 1974
Published: 1 June 1975
John D. Elwin
Donald R. Short